Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 129, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 22, 2001, 6:46 PM CDT for Hancock County, Illinois. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 22, 2001, 6:46 PM CDT (23:46 UTC)
- Expired
- Aug 22, 2001, 7:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hancock County, IL
The radar
The Quad Cities radar (KDVN), 139 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:34 PM CDT | Hail 1 | Elvaston, IL | General public reported 1 inch hail |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 803 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1904 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
580 WUUS53 KDVN 222349 SVRMLI ILC067-230030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 646 PM CDT WED AUG 22 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * NEW SEVERE THUNDERSTORM WARNING FOR... HANCOCK COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 730 PM CDT * AT 643 PM CDT...DOPPLER RADAR AND SPOTTERS INDICATED GROUPS OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS PUSHING OUT OF NORTHEAST MISSOURI...AND HEADED INTO HANCOCK COUNTY. THESE STORMS WERE MOVING EAST AT 25 TO 30 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE HAMILTON...CARTHAGE...WARSAW AND PLYMOUTH. THESE SEVERE THUNDERSTORM ARE CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. INTENSE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL... WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. LAT...LON 4057 9125 4024 9138 4023 9095 4061 9098 $$ HLADIK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:40 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 22, 2:40 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 240 PM CDT WED AUG 22 2001 .OVERVIEW...ANALYSIS SHOWS WEAK BOUNDARY MOVING SLOWLY SOUTHEAST FROM CENTRAL ILLINOIS TO WEAK LOW NEAR KALO...BACK TO KSUX AND SOUTHWEST TO KGCK. SATELLITE...RADARS SHOW BROKEN AREA OF DEVELOPING SHOWERS AND STORMS ALONG BOUNDARY...ESPECIALLY NEAR WEAK LOW. LATEST SURFACE ANALYSIS SUGGEST FAVORABLE CONDITIONS FOR FURTHER DEVELOPMENT AS CONVECTIVE TEMPERATURES NOW REACHED...SURFACE CAPES UP TO 3000 J/KG AHEAD OF AREA OF PRECITATION. SPC AGREES WITH POTENTIAL AS SEVERE WATCH JUST ISSUED FOR EASTERN 2/3 OR AREA TIL 8 PM. UPPER AIR AND PROFILERS SUPPORT VORT MAX EASTERN NEBRASKA HELPING TO KICK PRECIPITATION FOR MUCH OF CENTRAL IOWA. ...POPS TONIGHT WITH HEAVY RAIN POTENTIAL AND THEN CLEARING WITH ANOTHER TIMING OF MORE POPS DAY 2/3 MAIN ISSUES... .DIAGNOSIS AND DAY 1...ETA AGAIN INITIALIZED VERY POORLY WITH UPPER VORT MAX AND WORSE ON SURFACE BOUNDARIES AND PRECIPITATION...AVN VERIFIES OVERALL THE BEST WITH NGM CLOSE SECOND. THIS SUPPORTS TYPICAL LATE SUMMER CONVECTION EVENT WITH ISOLATED SEVERE AND ALSO POTENTIAL HEAVY RAINS WITH PRECIPITABLE WATER OF 1.5 TO 2.0. GO LIKELY SHOWERS AND STORMS TO END WEST TO EAST MAINLY BY EARLY OVERNIGHT HOURS WITH NORMAL WORDING FOR HEAVY RAINS AND SOME SEVERE POTENTIAL EARLY. SOME POST PRECIP CLOUDS TO CLEAR BY MID DAY THURSDAY WITH WEAK SURFACE GREAT LAKES HIGH. TEMPS WILL TAKE A GENERAL BLEND OF FWC/MAV BUT TAKE HIGH SIDE TOMORROW WITH CLEARING AND MARGINALLY LOWER HUMIDITIES TO SUPPORT MAX HEATING OF BL TEMPS. .DAY 2...LOTS OF MODEL VARIANCE WITH DEVELOPING WAVE TO SOUTHWEST AND WILL TAKE AVN SOLUTION WITH SOME INPUTS FROM ETA/UKMET. THUS... INCREASING CLOUDS WITH CHANCE OF RAIN SOUTHWEST SECTIONS LATE AND CHANCE OF SHOWERS AND SOME STORMS ALL AREAS FRIDAY NIGHT WITH TIMING UNCERTAINTY REASON NOT TO GOING WITH LIKELY AND HOPEFULLY BETTER IDEA NEXT 12-24 HOURS. TEMPS...SLIGHTLY ABOVE MAV/FWC OVERALL DUE TO TIMING OF CLOUDS AND AMOUNT OF DAYTIME SURFACE HEATING. .EXTENDED (SAT - WED)...LOTS OF MODEL VARIANCE ON TIMING OF CLOSED UTAH CIRCULATION MOVING ACROSS TO SUPPORT CHANCE POPS FOR NOW SATURDAY AND WILL TREND TOWARD UKMET VS VERY SLOW AVN WHICH APPEARS UNREASONABLE ON CLOSED LOW OVER AREA TIL MONDAY. THUS WILL ADJUST MEX/MAV GUIDANCE DAY 3 AND FOR FOLLOWING DAYS WILL TAKE OUT POPS TIL LATE TUE/WED WHEN NEXT SYSTEM APPROACHES. .DVN... IA...SEVERE THUNDERSTORM WATCH TIL 8 PM COUNTIES ALONG HIGHWAY 61. IL...SEVERE THUNDERSTORM WATCH TIL 8 PM. MO...NONE. NICHOLS
In the hours before
Local storm report, Aug 22, 5:46 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM 3 E CARTHAGE IL 40-50 MPH TSTM GUST
08/22/01 HANCOCK REPORTED BY STORM
SPOTTER.
0544 PM CARTHAGE IL .5 INCH HAIL
08/22/01 HANCOCK REPORTED BY STORM
SPOTTER.
ERVINLocal storm report, Aug 22, 6:26 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM GORIN MO WIND DAMAGE
08/22/01 SCOTLAND TREES REPORTED
DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0612 PM 4 W COLCHESTER IL .5 INCH HAIL
08/22/01 MCDONOUGH REPORTED BY STORM
SPOTTER.
0615 PM CARTHAGE IL .5 INCH HAIL
08/22/01 HANCOCK REPORTED BY STORM
SPOTTER.Local storm report, Aug 22, 6:37 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
637 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM CARTHAGE IL .75 INCH HAIL
08/22/01 HANCOCK REPORTED BY STORM
SPOTTER.Local storm report, Aug 22, 6:39 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0617 PM 1 N FANDON IL 50 MPH TSTM GUST
08/22/01 MCDONOUGH REPORTED BY STORM
SPOTTER.Local storm report, Aug 22, 6:42 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
642 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0617 PM INDUSTRY IL .5 INCH HAIL
08/22/01 MCDONOUGH REPORTED BY STORM
SPOTTER.
0639 PM WARSAW IL 60 MPH TSTM GUST
08/22/01 HANCOCK REPORTED BY FIRE AND
RESCUE.Local storm report, Aug 22, 6:46 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
646 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0637 PM 3 N PLYMOUTH IL .75 INCH HAIL
08/22/01 HANCOCK REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:52 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 53 min |
| Aug 22, 6:09 PM CDT | Tornado Warning | DVN | McDonough | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.